Iowa, 2012

Damaging Winds in Iowa, August 9, 2012

August 9, 2012 · NWS DVN · 4 events in 2 counties and zones

A storm system moving southeastward across eastern Iowa sparked scattered showers and thunderstorms during the late afternoon and early evening hours. Some of these thunderstorms became severe over Johnson and Jones Counties producing damaging wind gusts over 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A storm system moving southeastward across eastern Iowa sparked scattered showers and thunderstorms during the late afternoon and early evening hours. Some of these thunderstorms became severe over Johnson and Jones Counties producing damaging wind gusts over 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 9, 5:18 PM CST, 37 minutes earlier.

Area forecast discussion, Aug 9, 5:18 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
618 PM CDT THU AUG 9 2012

.AVIATION...
A SMALL NARROW LINE OF SCATTERED INTENSE SHOWER AND THUNDERSTORMS
WILL QUICKLY SWEEP SOUTH OVER EASTERN IOWA EARLY THIS
EVENING...AND WILL LIKELY DISSIPATE DURING THE NEXT COUPLE HOURS.
THIS MORE OR LESS PUTS THE CID TAF AT MOST RISK OF SEEING A
THUNDERSTORM...WITH LOW THREATS AT MLI AND DBQ...AND VERY LOW
THREATS AT BRL. WIND WILL BE NORTH TO NORTHEAST AROUND 10 KTS
THROUGH MORNING AND ALL DAY FRIDAY...WITH MID DAY GUSTS TO 20 KTS
POSSIBLE. MVFR TO VFR STRATUS WILL SWEEP BACK OVER THE REGION FROM
WISCONSIN LATER THIS EVENING...AND SHOULD LAST THROUGH MID MORNING
FRIDAY BEFORE CLEARING OUT COMPLETELY. VISIBILITIES SHOULD REMAIN
HIGH OUTSIDE OF ANY SHOWERS ACTIVITY IN THE NEXT FEW HOURS.
ERVIN
&&

.PREV DISCUSSION... /ISSUED 352 PM CDT THU AUG 9 2012/

SYNOPSIS...
IMPRESSIVE SHORT WAVE SEEN ON WATER VAPOR LOOPS IN WISCONSIN
DIVING SOUTHWARD. THE STRENGTH OF THE SYSTEM HAS PRODUCED
WATERSPOUTS OVER LAKE SUPERIOR AND ALSO OFF THE DOOR COUNTY WISCONSIN
PENINSULA. THERE WAS EXTENSIVE CLOUD COVER OVER MUCH OF THE MIDWEST.
RIDGE BUILDING FROM THE ROCKIES INTO SASKATCHEWAN WILL IN TURN
DEEPEN THE DOWNSTREAM TROUGH IN THE EASTERN UNITED STATES INTO THE
WEEKEND. LARGE SCALE ASCENT AHEAD OF THE SHORT WAVE WAS TRIGGERING
BANDS OF THUNDERSTORMS FROM SOUTHEAST MN INTO MUCH OF WISCONSIN...WITH
SCATTERED SHOWERS AND ISOLATED STORMS IN NORTHERN IL. ONE STORM
BECAME SEVERE RIGHT ON THE PUTNAM/MARSHALL COUNTY LINE AT ABOUT
310 PM. SOME OF THE STORMS IN WI AND SOUTHEAST MN WERE ALSO HAIL
PRODUCERS. CURRENT TEMPERATURES IN THE DVN CWA RANGE FROM AROUND
70 AT DUBUQUE TO 85 AT MACOMB. ELSEWHERE TEMPERATURES RANGED FROM
THE 60S ACROSS MUCH OF THE GREAT LAKES REGION TO OVER 100 IN THE
SOUTHERN PLAINS.

HAASE

SHORT TERM...TONIGHT AND FRIDAY...
FORECAST FOCUS ON RAIN CHANCES THIS EVENING OTHERWISE DELIGHTFUL
COOLER TEMPERATURES.

TONIGHT...WILL CARRY ONLY SLIGHT TO SMALL CHANCE POPS THIS EVENING
BELIEVING THAT THE BULK OF CURRENT THUNDERSTORM ACTIVITY IN
SOUTHEAST MN WILL DIMINISH BEFORE REACHING THE CWA DUE TO LOSS OF
HEATING. IN THE MEANTIME THE CURRENT ACTIVITY IN NORTHERN IL WILL
BE MOVING OFF TO THE EAST BY LATE AFTERNOON. THEREFORE MOST
LOCATIONS IN THE CWA WILL BE DRY TONIGHT. WHAT SHOWERS OR STORMS
THAT DO MANAGE TO SURVIVE INTO THE EVENING WILL BE LONG GONE BY MIDNIGHT.
HOWEVER EXTENSIVE CLOUD COVER SHOULD REMAIN FOR MUCH OF THE NIGHT
WITH COLD ADVECTION. MIN TEMPS WILL BE IN THE 50S TO AROUND 60.

FRIDAY...AFTER SOME EARLY MORNING CLOUDS SKIES WILL BECOME MOSTLY SUNNY.
DELIGHTFUL DAY WITH PLENTY OF SUNSHINE FOR MUCH OF THE DAY AS HIGH
PRESSURE BEGINS BUILDING INTO THE AREA. SHOULD BE FEW TO SCATTERED
FAIR WEATHER CUMULUS CLOUDS FLOATING AROUND DURING THE AFTERNOON.
WITH A NORTH WIND ABOUT 10 TO 20 MPH AFTERNOON TEMPERATURES IN THE
MID TO UPPER 70S WILL BE COMMON.

HAASE

LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY...
FRI NGT... UNSEASONABLY COOL TEMPS WITH NEAR RECORD TO RECORD LOWS
WITH ANOMALOUSLY DEEP STACKED LOW (3 TO 4 STANDARD DEVIATIONS
BELOW AVERAGE WITH H5 AND SFC LOW) PUSHING EAST... AND STRONG
CANADIAN HIGH (1 TO 2 STANDARD DEVIATIONS ABOVE AVERAGE) BUILDING IN.
MOST MODELS SHOW H85 TEMPS AROUND 10C BY 12Z SAT WHICH CORRELATES
TO WIDESPREAD LOWS AROUND 50F OR L50S... BUT THEN ACCOUNTING FOR THE
FAVORABLE RADIATIVE COOLING CONDITIONS (CLEAR SKIES... LIGHT WINDS
AND DOWNWARD VERTICAL MOTIONS) WOULD SUPPORT GOING AROUND 2-4F
COOLER... THUS EXPECTING LOWS WIDESPREAD 45-50F WITH L40S POSSIBLE
IN FEW COLD DRAINAGE SITES N/NW. THESE LOWS WOULD NOT ONLY BE
RECORD TO NEAR RECORD IN MANY AREAS BUT ALSO 10-15+ DEGS BELOW NORMS
AND MORE TYPICAL OF LATE SEPT-EARLY OCT LOWS... HENCE A REAL FALL FEEL!

SAT-SAT NGT... JUST SPECTACULAR WX WITH SFC HIGH IN CONTROL WHILE
GRADUALLY SHIFTING EAST IN THE AFTN/EVE. MIXING TO NEAR H85 AS
SUGGESTED BY NAM/GFS BUFR SOUNDINGS YIELDS COOLER THAN NORMAL HIGHS
RANGING FROM THE MID 70S TO LOWER 80S... WHICH COUPLED WITH LIGHT
NORTH WINDS... LOW HUMIDITY AND SUNSHINE TO MAKE FOR TRULY SPLENDID
WX. LOWERED MINS SEVERAL DEGS SAT NGT TO GO AT OR BELOW GUIDANCE
WITH WIDESPREAD 50S WITH MAINLY CLEAR SKIES...NEAR CALM WINDS
AND DRY AIR THROUGH THE EVE. MID/HIGH CLOUDS TO THICKEN OVRNGT AHEAD
OF AN APPROACHING UPPER LEVEL DISTURBANCE.

SUN-SUN NGT... LOW AMPLITUDE SHORTWAVE TO PASS THROUGH THE REGION BUT
POOR MODEL RUN-RUN CONTINUITY AND CONSIDERABLE SPREAD ON
TRACK/STRENGTH WITH INTERACTION FROM DEPARTING TROUGH ADDING TO THE
COMPLEXITIES ALL ADDS UP TO LOW CONFIDENCE AND ONLY CHC POPS FOR NOW.
CONCEPTUALLY THOUGH SUPPORTIVE OF LIKELY OR HIGHER POPS WITH
ENERGY DIGGING DOWN BACKSIDE OF TROUGH AND DEEPENING SOME... WHICH
ALLOWS FOR RAPID MOISTURE TRANSPORT NWD AS DEPICTED BY LATEST HI-RES
ECMWF. DURING DAY SUN EXPECT PCPN TO BE BATTLING RESIDUAL DRY AIR FROM
DEPARTING HIGH... THUS VIRGA/SPRINKLES/LIGHT RAIN WITH LITTLE TO NO
INSTABILITY SHOWN. LOWERED MAXES ESPECIALLY W/NW WITH CLOUDS
AND EVAPORATIVE COOLING EFFECTS... BUT POSSIBLY NEEDING TO LOWER MORE
AND WOULDN/T RULE OUT AREAS DROPPING INTO 60S AND HOLDING THERE DURING
THE DAY WITH ONSET OF RAIN. CONCEPTUALLY LOOKS SUPPORTIVE OF WIDESPREAD
RAIN BY SUN NGT WITH SOME STORMS WITH PASSAGE OF SYSTEM... WITH AREAS
OF MODERATE RAINS OF 0.25 TO 0.6 INCH.

MON-MON NGT... TRANQUIL WX AS SFC HIGH SETTLES BACK INTO THE REGION
IN WAKE OF DEPARTING SYSTEM. TEMPS NEAR TO BELOW NORMAL WITH HIGHS
IN THE 70S TO AROUND 80F AND LOWS IN THE 50S TO AROUND 60F. GOING
MINS MAY NEED TO BE LOWERED SEVERAL DEGS IF IDEAL RADIATIONAL COOLING
SETUP APPEARS LIKELY.

TUE-THU... MODERATING TEMPS NEAR TO SLIGHTLY ABOVE NORMAL LIKELY
THROUGH MID WEEK ALONG WITH PCPN CHCS AHEAD OF NEXT DEEPENING TROUGH
AND ATTENDANT STRONG COLD FRONT. PASSAGE LOOKS TO BRING SIGNIFICANTLY
COOLER AIR JUST BEYOND THE SCOPE OF THE CURRENT EXTENDED WITH H85 TEMPS
WELL DOWN INTO THE SINGLE DIGITS.

OVERALL... IT APPEARS WE ARE UNDERGOING A REMARKABLE PATTERN CHANGE
TO MEAN CENTRAL CONUS TROUGH THAT VERY WELL COULD RESULT IN BELOW
NORMAL TEMPS FOR AUGUST FOR MUCH OF THE DROUGHT STRICKEN AND BAKED
MIDWEST. 06Z GFS 2M TEMP ANOMALY (AVG) THROUGH 384 HRS (06Z 8/25) SHOWS
ENTIRE CENTRAL CONUS BELOW AVERAGE WITH IA/IL/MO/KS/OK/AR SHOWN TO
AVERAGE 4C TO 6C BELOW.

MCCLURE

CLIMATE...

RECORD LOWS FOR SATURDAY AUGUST 11...

MOLINE.........48 IN 1968
CEDAR RAPIDS...47 IN 2004
DUBUQUE........49 IN 1967
BURLINGTON.....48 IN 1982

AVIATION...
VFR WITH OCNL MVFR CIGS THIS AFTERNOON WITH ISOLATED SHOWERS AND POSSIBLE
ISOLATED THUNDERSTORMS. MVFR CIGS TONIGHT THEN CLEARING ON FRIDAY.
FEW TO SCT 050 IN THE AFTERNOON. NORTH WINDS 10 TO 20 KNOTS THIS
AFTERNOON...AROUND 10 KNOTS TONIGHT AND 10 TO 15 KNOTS ON FRIDAY.

HAASE

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

ERVIN
Hazardous weather outlook, Aug 9, 3:42 AM CST, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 AM CDT THU AUG 9 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
442 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY
ALONG AND AHEAD OF A COLD FRONT AS IT DROPS SOUTH ACROSS THE AREA
THIS AFTERNOON AND EVENING.  THERE IS ENOUGH INSTABILITY FOR
THUNDERSTORMS...BUT NOT ENOUGH FOR SEVERE STORMS.  SOME OF THE
STRONGER STORMS THIS AFTERNOON MAY PRODUCE STRONG GUSTY WINDS AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE LATE SATURDAY NIGHT AND
SUNDAY. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE
WEATHER. MORE STORMS MAY OCCUR BY NEXT WEDNESDAY AS TEMPERATURES WARM
BACK TO AROUND 90 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LE/12

In the hours before

Special weather statement, Aug 9, 4:23 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
523 PM CDT THU AUG 9 2012

IAZ040>042-051>053-063-092330-
BENTON-BUCHANAN-DELAWARE-DUBUQUE-IOWA-JONES-LINN-
523 PM CDT THU AUG 9 2012

...STRONG THUNDERSTORMS POSSIBLE THROUGH 630 PM...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES
NORTH OF STANLEY TO 22 MILES WEST OF JESUP...MOVING SOUTHEAST AT 50
MPH.

* THUNDERSTORMS WILL BE NEAR...
  FAIRBANK AROUND 530 PM CDT...
  HAZLETON AROUND 535 PM CDT...
  STANLEY AND JESUP AROUND 540 PM CDT...
  INDEPENDENCE AND AURORA AROUND 545 PM CDT...
  MOUNT AUBURN...WINTHROP...LAMONT AND BRANDON AROUND 550 PM CDT...

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH...
ARE EXPECTED WITH THESE STORMS.

LAT...LON 4265 9103 4251 9090 4182 9197 4220 9231
      4230 9230 4230 9207 4264 9209
TIME...MOT...LOC 2223Z 321DEG 47KT 4306 9159 4253 9244

ERVIN
Special weather statement, Aug 9, 5:00 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 PM CDT THU AUG 9 2012

IAZ040-051-052-063-064-100000-
BENTON-BUCHANAN-IOWA-JOHNSON-LINN-
600 PM CDT THU AUG 9 2012

...STRONG THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRANDON...OR 12 MILES SOUTHWEST OF
INDEPENDENCE...MOVING SOUTHEAST AT 40 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  MOUNT AUBURN AROUND 605 PM CDT...
  VINTON AROUND 615 PM CDT...
  SHELLSBURG AROUND 625 PM CDT...
  PALO AND NEWHALL AROUND 630 PM CDT...
  ATKINS AROUND 635 PM CDT...
  NORWAY AROUND 640 PM CDT...

PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...ARE EXPECTED WITH THIS
STORM.

LAT...LON 4230 9207 4240 9207 4243 9199 4171 9149
      4160 9182 4230 9218
TIME...MOT...LOC 2300Z 336DEG 35KT 4231 9205

ERVIN
Special weather statement, Aug 9, 5:43 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
643 PM CDT THU AUG 9 2012

IAZ051-063-064-076-077-100045-
BENTON-IOWA-JOHNSON-KEOKUK-WASHINGTON-
643 PM CDT THU AUG 9 2012

...STRONG THUNDERSTORM WITH GUSTY WINDS AND SMALL HAIL...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLAIRSTOWN...OR 6 MILES NORTH OF MARENGO...
MOVING SOUTHEAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  MARENGO AROUND 650 PM CDT...
  CONROY AROUND 700 PM CDT...
  WILLIAMSBURG AROUND 705 PM CDT...
  PARNELL AROUND 715 PM CDT...
  KINROSS AROUND 730 PM CDT...
  WELLMAN AROUND 735 PM CDT...

PENNY SIZE HAIL...WINDS GREATER THAN 50 MPH...ARE EXPECTED
WITH THIS STORM.

LAT...LON 4129 9169 4122 9204 4190 9225 4197 9203
TIME...MOT...LOC 2342Z 337DEG 28KT 4185 9209

ERVIN

The radar

The Quad Cities radar (KDVN), 125 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Iowa

When
August 9, 5:55 PM CST
Where
Iowa County, Marengo
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.800, -92.070

Emergency Manager reported multiple trees down in town.

Thunderstorm Wind, Iowa

When
August 9, 6:00 PM CST
Where
Iowa County, 3.68 mi W of Conroy
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.720, -92.070

Emergency Manager reported multiple trees down in rural areas between the towns of Marengo and Williamsburg. Time of the event was estimated using radar.

Thunderstorm Wind, Jones

When
August 9, 6:10 PM CST
Where
Jones County, 1.54 mi E of Stone City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.120, -91.320

Two large branches were down at a residence along with the soffit off of the house.

Thunderstorm Wind, Iowa

When
August 9, 6:10 PM CST
Where
Iowa County, 0.52 mi W of Williamsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.670, -92.010

Emergency Manager reported that strong thunderstorm winds damaged power lines. Power was out at the mall. Time of the event was estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410249, 410250, 410261, 410262.